Idaho, 2006

Tornado in Idaho, April 4, 2006

April 4, 2006 · NWS PIH · 1 event in 1 county or zone

Tornado located in open field.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PIH wrote it up.

Tornado located in open field. No damage occurred

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before the first event at Apr 4, 2:00 PM MST, 5 hours 5 minutes earlier.

Area forecast discussion, Apr 4, 2:00 PM MST, 5 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
300 PM MDT TUE APR 4 2006

.SHORT TERM...TONIGHT THROUGH THURSDAY NIGHT.  IMPRESSIVE
DOUBLE-BARREL LOW HANGING JUST OFF THE WEST COAST WILL BE THE
WEATHER MAKER FOR EASTERN IDAHO IN THE SHORT TERM. STRONGER OF THE
TWO LOWS IS THE SOUTHERN ONE WITH A 100+ KNOT JET ASSOCIATED WITH
IT. SHOWERS REMAIN SCATTERED OVER THE AREA WITH LINES OF
THUNDERSTORMS DEVELOPING IN NV. AIRMASS WILL DESTABILIZE FURTHER
THIS AFTERNOON WITH SOME BREAKS IN THE CLOUDS PER SATELLITE IMAGES.
THINK THAT SHOWERS AND ISOLATED NOCTURNAL THUNDERSTORMS NOT OUT OF
THE QUESTION OVERNIGHT DUE WARM SOUTHERLY FLOW AND APPROACH OF UPPER
JET. WE REMAIN IN THE WARM SECTOR TONIGHT WITH SNOW LEVELS STARTING
OFF AT 8000-9000 FEET LOWERING SOMEWHAT TOWARD WED AM. SFC-MID LEVEL
LOW DEVELOPS IN NRN NV WED AM AND TRACKS RIGHT THROUGH CENTRAL ID
PER MODELS. AIRMASS IS STILL UNSTABLE IN THE WARM SECTOR SO KEPT A
SLIGHT CHANCE OF THUNDER IN THE EASTERN AREAS. SNOW LEVELS START TO
FALL WITH THE COLDER AIR ASSOCIATED WITH THE UPPER LOW MOVES
IN...WITH LEVELS FALLING TO 5500-6500 FEET. UPPER LOW CENTER MOVES
INTO WY WED NIGHT WITH A COLD FROPA TIMED AT ABOUT 12Z THU. STRONG
UPSLOPE FORCING DEVELOPS BEHIND THE 700MB FRONT LATE WED NIGHT AND
CONTINUES THROUGH THU AFTERNOON. METMOS HITS WINDS HARD ON THU WITH
A FORECAST FOR 30+ KNOT SUSTAINED WINDS AT PIH. WILL NEED TO MONITOR
FOR POSSIBLE HIGH WIND POTENTIAL BUT UNTIL THEN BUMPED WINDS UP TO
NEAR ADVISORY LEVELS. RIDGE BEGINS TO DRY THINGS OUT THU NIGHT BUT
LINGERING MTN SHOWERS STILL POSSIBLE MAINLY IN THE EASTERN HIGHLANDS.

AS FAR AS HIGHLIGHTS GO...THINK ALL MOUNTAINS WILL FAIR PRETTY WELL
WITH REGARD TO QPF. TOTAL 2 DAY AMOUNTS AVERAGE 1-1.5 INCHES IN THE
MOUNTAINS WITH LOCALLY UP TO 2 INCHES...WITH 0.5-1 INCH IN THE
VALLEYS. SNOW LEVELS WILL BE TRICKY TO PREDICT BUT CURRENTLY THINK
THE EASTERN HIGHLANDS WILL GET THE BRUNT OF THE HEAVIEST SNOW...AS
WELL AS LOCALLY STRONG WINDS DEVELOPING LATE WED NIGHT INTO THU.
THEREFORE...WILL BE ISSUING A WINTER STORM WATCH WITH AFTERNOON
PACKAGE.   WAW

.LONG TERM...FRIDAY THROUGH TUESDAY NIGHT. UPPER RIDGING ON FRIDAY
IS BEING SUGGESTED BY THE GFS...AND THIS HAS BEEN THE CASE FOR THE
PAST FEW RUNS. HAVE DECIDED TO TAKE MOST PRECIP OUT OF THE FCST FRI
AND FRI NITE...EXCEPT FOR SOME MTN SHOWERS RESULTING FROM THE SW
FLOW ALOFT. THE NEXT UPPER WAVR ROTATES MAINLY THRU OR/WA ON SAT
...WITH ONLY A GLANCING BLOW TO ID. WILL KEEP HIGHEST POPS IN THE
CEN MTNS...BUT LOW ELSEWHERE. THE PARENT UPPER TROF MOVES INLAND ON
SUNDAY AND KEEPS THE REGION UNSETTLED THRU THE REST OF THE FCST
PERIOD. WILL KEEP GENERALLY LOW POPS INTO NEXT WEEK. HEDGES

&&

.AVIATION...WIDESPREAD SHOWERS CAN BE EXPECTED THROUGH WEDNESDAY.
ISOLATED THUNDERSTORMS ARE POSSIBLE THIS AFTN AND AGAIN WED AFTN.
CIGS/VIS SHOULD REMAIN VFR MOST AREAS...BUT OCCASIONALLY MFR
CIGS/VIS WILL OCCUR IN SHOWERS. CONDITIONS WILL LIKELY BECOME WORSE
ON WEDNESDAY. HEDGES

&&

.HYDROLOGY...CURRENTLY THERE ARE NO FLOOD WATCHES OR WARNINGS IN
EFFECT FOR EASTERN IDAHO...HOWEVER...SOME RIVERS ARE EXPECTED TO
RISE YET REMAIN BELOW FLOOD STAGE.  THE PORTNEUF RIVER IS CURRENTLY
AT 6.9 FEET AND IS FORECAST TO RISE TO TO 8.0 FEET BY FRIDAY
AFTERNOON...ONE HALF FOOT BELOW FLOOD STAGE.  SHOULD THE NEXT
FORECAST...WHICH IS SCHEDULED FOR WEDNESDAY...CONTINUE THE SAME
TREND A FLOOD WATCH WILL BE ISSUED.  IF THE PORTNEUF RIVER RISES TO
9.0 FEET...MINOR FLOODING AND SOME SOME RURAL ROADS WILL NEED
PROTECTION.  NO OTHER RIVERS ARE FORECAST TO APPROACH FLOOD
STAGE...HOWEVER THE HENRYS FORK NEAR REXBURG IS CURRENTLY AT 4.5
FEET AND IS FORECAST TO RISE  TO 6.6 FEET BY FRIDAY AFTERNOON...3.0
FEET BELOW FLOOD STAGE.  SH

&&

.PIH WATCHES/WARNINGS/ADVISORIES...WINTER STORM WATCH FROM WEDNESDAY
AFTERNOON THROUGH THURSDAY AFTERNOON FOR IDZ019-023-025. PLEASE
REFER TO THE LATEST WINTER WEATHER BULLETIN...BOIWSWPIH...FOR MORE
INFORMATION.

&&
Hazardous weather outlook, Apr 4, 2:30 PM MST, 4 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
330 PM MDT TUE APR 4 2006

IDZ017>025-031-032-051145-
EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS-
UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN-
SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS-
CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION-
BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI-
330 PM MDT TUE APR 4 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

WIDESPREAD PRECIPITATION IS EXPECTED ACROSS SOUTHEAST IDAHO DURING
THE PERIOD.  SNOW LEVELS SHOULD REMAIN HIGH ENOUGH TO NEGATE ANY
POTENTIAL FOR HEAVY SNOWFALL BELOW 9000 FT MSL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY

A STORM SYSTEM LOCATED NEAR THE CALIFORNIA COAST WILL MOVE INTO THE
REGION ON WEDNESDAY AND EXIT THE REGION BY LATE THURSDAY. THIS STORM
IS EXPECTED TO DROP HEAVY SNOW ON THE EASTERN IDAHO HIGHLANDS. AS
THE STORM APPROACHES...SNOW LEVELS WILL DROP TO NEAR 5500 FEET BY
LATE WEDNESDAY AFTERNOON. SEVERAL INCHES TO A FOOT OF NEW SNOW ARE
POSSIBLE AT ELEVATIONS ABOVE 6000 FEET WITH LESSER AMOUNTS BELOW.
STRONG WINDS WILL LIKELY DEVELOP ACROSS THE SNAKE RIVER PLAIN AND
THE SOUTHERN AND EASTERN HIGHLANDS BEHIND A COLD FRONT WHICH IS
FORECAST TO MOVE THROUGH LATE WEDNESDAY NIGHT OR EARLY THURSDAY
MORNING.

.SPOTTER INFORMATION STATEMENT...

WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.

The radar

The Pocatello radar (KSFX), 87 km away, was scanning. The volume nearest the first event began at 02:04 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Jefferson

When
April 4, 7:05 PM MST to 7:09 PM MST
Where
Jefferson County, 5 mi SW of Monteview
Rating
F0
Path length
0.4 mi
Path width
25 yd
Reported by
TRAINED SPOTTER
Coordinates
43.883, -112.600

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2006Every state in 2006This day in weather historyThe tornado archive for Idaho, 2006Warnings in Idaho, April 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5503625.